How Do I Change My Medications?
Important information on switching antidepressant medications. Learn about antidepressant withdrawl.
Gold Standard for Treating Depression (part 9)
Some antidepressants have very serious withdrawal effects if they are stopped too quickly. Tapering off a medication too quickly or suddenly stopping a medication can cause considerable physical problems, worsen depression and even cause suicidal thoughts. Trading off original side-effects for possibly more side-effects due to reducing a dose too quickly is not a good decision. As the Star*D study shows, keeping track of your side-effects and their severity will help you determine if they are lessening or if they are not tolerable. You can then give this concise information to your medications healthcare professional so that you can work together in changing your depression medications.
What is Antidepressant Withdrawal?
Potentially serious consequences can happen if you go off an antidepressant too quickly. You may see an increase in your side effects and your body may go through some very uncomfortable sensations. As the medication lessens in your system, you can experience severe physical pain from stiff muscles to stomach problems as well as an increase in suicidal thoughts. This simply can't be taken lightly. Your doctor will need to help you with a correct dose reduction and even then, you will have to monitor your withdrawal symptoms carefully in case you need to get off the medications much more slowly than you would like. This gradual discontinuation approach almost always works to avoid withdrawal symptoms.
Fast, J. (2009, January 1). How Do I Change My Medications?, HealthyPlace. Retrieved on 2023, December 5 from https://www.healthyplace.com/depression/depression-treatment/how-do-i-change-my-medications